Alcohol and opioids are two powerful central nervous system depressants. When mixing opioids and alcohol, people exacerbate the depressant qualities of these drugs and experience serious, life-threatening consequences. Understanding how these drugs interact can help people combining dangerous drugs and potentially prevent catastrophic consequences.
This article will help you and your loved ones understand how these drugs affect the mind and body and how they interact with each other when taken simultaneously. And if you need help to stop using either of these substances, treatment is available at Wolf Creek Recovery.
Opioids are a wide class of depressant drugs. In medicine, opioids are often used to treat severe pain, but some people seek out opioids because of the pleasurable effect these drugs can have. Opioids is a catch-all term for any drug that affects the body’s opioid receptors, including:
All of these drugs function similarly. When one of these substances is ingested, they latch onto opioid receptors found throughout the brain and body, which can cause a wave of euphoria, pain relief, and drowsiness. Yet these effects come at a cost, often resulting in opioid addiction and the onset of severe withdrawal symptoms if opioid use suddenly stops.
Opioid use causes the central nervous system to slow down, causing slowed breathing and reduced body temperature. Every opioid causes these effects, but some are much more potent than others.
The most dangerous form of opioid is fentanyl. Fentanyl is known as a synthetic opioid, meaning it’s manufactured in a laboratory and isn’t derived from the poppy plant like natural opioids are. Fentanyl is incredibly potent, with the Centers for Disease Control and Prevention reporting that pure fentanyl is 50 times stronger than pure heroin and 100 times stronger than pure morphine.1
This high potency has led to fentanyl becoming the leading cause of drug overdose in the last several years. Opioid overdose is caused by excessive effects on the central nervous system, causing it to cease the automatic, life-preserving functions it is responsible for carrying out.
While fentanyl can lead to overdose with the smallest dose of any of the drugs listed above, any opioid can lead to overdose in high amounts.
This risk of overdose is heightened when combined with other central nervous system depressants, such as alcohol.
Alcohol is the most commonly used and misused substance in the United States. Like opioids, alcohol is a central nervous system depressant but functions through a completely different set of brain receptors and neurotransmitters.
The primary effect of alcohol is on the neurotransmitter GABA. GABA is the brain’s chemical messenger that sends a signal of calm to the mind and body. It can cause people to feel relaxed, have lower inhibitions, and begin to feel drowsy. But like opioids, this causes other central nervous system functions, such as respiration and heart rate, to slow down as well.
Alcohol increases the effect of GABA throughout the brain, making these effects more exaggerated the more people drink. When people drink too much, they can overdose on alcohol. This is also known as alcohol poisoning. It can result in a loss of consciousness, seizures, vomiting, and trouble breathing.
The Dangers of Mixing Opioids and Alcohol
The dangers of mixing opioids and alcohol are much more severe than the dangers of using either substance in isolation. The dangerous effects on the central nervous system aren’t simply added together but multiplied — creating a heightened risk of fatal consequences.
Mixing opioids and alcohol can quickly lead to an overdose. People who combine these drugs may lose consciousness, stop breathing, and may need the help of emergency medical services in order to recover safely.
Warning Signs and Risks
Learning to detect the warning signs of a drug overdose can save a life. People can survive an overdose with appropriate and timely medical intervention, but only if it is detected in time. The signs of overdose may include symptoms such as:
- Loss of consciousness or being unable to respond
- Blue skin or lips
- Slowed or stopped breathing
If you’ve noticed these symptoms, call 911 immediately. If available, administer the opioid overdose reversal medication naloxone. A 911 operator may talk you through how to provide chest compressions until emergency medical personnel arrive.
But overdose isn’t the only risk of mixing opioids and alcohol. People are more likely to develop an opioid addiction or alcoholism if they use multiple substances simultaneously. They are also at higher risk of long-term side effects like liver damage. Thankfully, there are rehabilitation programs that can help people overcome these effects.
Getting Help and Treatment Options
If you or a loved one has developed an addiction, you may not be able to stop using substances on your own. Substance abuse treatment programs like those at Wolf Creek Recovery use evidence-based treatment methods to help people break through the difficult first stages of recovery and learn the skills to stay sober into the future. People can also overcome a number of co-occurring mental health challenges through dual-diagnosis treatment.
Reaching out for help with addiction can be difficult, but it can also change the course of your life forever. Call Wolf Creek Recovery today to learn more about our available treatment options. Our compassionate team is here to help you and your loved ones regain your health and happiness.
Avoid the Risks
Mixing opioids and alcohol is a real cause for concern. More than 100,000 people died of drug overdoses in 2021, many of them died under the influence of several substances.2 If you or a loved one is struggling, it’s vital that you reach out for help that can start you on the path to recovery. Opioid addiction treatment works, and you can recover.
Sources: https://www.cdc.gov/stopoverdose/fentanyl/index.html  https://www.cdc.gov/nchs/pressroom/nchs_press_releases/2022/202205.htm
Finding purpose in pain is what Jonathon does best. He is a strong advocate for those suffering from substance use disorders. As a person in recovery, Jonathon knows how important it is to receive empathy and compassion. He recognizes that each person comes from a different set of circumstances and deserves to be valued and respected.
With a fresh perspective and compassionate attitude, Jonathon works closely with clients to help them let go of the past and know when to take necessary risks. The recovery process is ongoing, which means people need to move forward while applying the skills learned in treatment. Jonathon is a great motivator when it comes time for this!
Jonathon also places emphasis on the family unit and how it can make or break the recovery experience. Individuals with active, supportive families have far better outcomes. Jonathon realizes that it’s impossible to move mountains overnight, but with the right support team and positive attitude, anything is possible.